Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Indianapolis, IN

June 11, 2018Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 11, 2018, 8:58 PM EDT for Knox County, Sullivan County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 8:58 PM EDT (00:58 UTC)
Expired
Jun 11, 2018, 9:30 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KIND 120058
SVRIND
INC083-153-120130-
/O.NEW.KIND.SV.W.0051.180612T0058Z-180612T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
858 PM EDT MON JUN 11 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  South central Sullivan County in southwestern Indiana...
  North central Knox County in southwestern Indiana...

* Until 930 PM EDT.

* At 857 PM EDT, a severe thunderstorm was located over Russellville,
  or 8 miles northeast of Lawrenceville, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Carlisle, Oaktown, Edwardsport and Freelandville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3887 8754 3887 8755 3888 8754 3889 8755
      3890 8754 3889 8753 3890 8753 3890 8752
      3891 8753 3897 8735 3881 8725 3875 8750
      3877 8750 3877 8751 3878 8749 3882 8753
      3885 8753 3886 8755
TIME...MOT...LOC 0057Z 245DEG 20KT 3881 8758 

HAIL...1.00IN
WIND...<50MPH
 
$$

50
2 follow-up statements
651 
WWUS53 KIND 120113
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
913 PM EDT MON JUN 11 2018

INC083-153-120130-
/O.CON.KIND.SV.W.0051.000000T0000Z-180612T0130Z/
Sullivan IN-Knox IN-
913 PM EDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTH CENTRAL SULLIVAN AND NORTH CENTRAL KNOX COUNTIES...

At 913 PM EDT, a severe thunderstorm was located over Russellville,
or 11 miles north of Vincennes, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Carlisle, Oaktown, Edwardsport and Freelandville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3887 8754 3887 8755 3888 8754 3889 8755
      3890 8754 3889 8753 3890 8753 3890 8752
      3891 8753 3897 8735 3881 8725 3875 8750
      3877 8750 3877 8751 3878 8749 3882 8753
      3885 8753 3886 8755
TIME...MOT...LOC 0113Z 245DEG 18KT 3884 8749 

HAIL...1.00IN
WIND...<50MPH
 
$$

50
326 
WWUS53 KIND 120121
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
921 PM EDT MON JUN 11 2018

INC083-153-120131-
/O.EXP.KIND.SV.W.0051.000000T0000Z-180612T0130Z/
Sullivan IN-Knox IN-
921 PM EDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SULLIVAN AND
NORTH CENTRAL KNOX COUNTIES WILL EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3887 8754 3887 8755 3888 8754 3889 8755
      3890 8754 3889 8753 3890 8753 3890 8752
      3891 8753 3897 8735 3881 8725 3875 8750
      3877 8750 3877 8751 3878 8749 3882 8753
      3885 8753 3886 8755
TIME...MOT...LOC 0121Z 245DEG 20KT 3885 8745 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:03 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 11, 7:03 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
703 PM EDT Mon Jun 11 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 237 PM EDT Mon Jun 11 2018

A meandering frontal system will eventually pass off to the east
towards the middle of the week. In the wake of the front, high
pressure will move into the area for the later parts of the week
and on into the weekend.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 237 PM EDT Mon Jun 11 2018

Diffuse frontal boundary looks to be located from southeast Indiana
back into west central Indiana and central Illinois. Successive
convective outflows over the past couple of days has pushed the
better instability well southwest of the area. At this time, din't
really see much of a trigger for convection for the rest of the
afternoon and early evening hours, so will only keep some small
chance PoPs going at those times.

Short term model data suggest some convective development is
possible after about 120300Z-120400Z as some enhanced flow in the
925-850mb layer noses into the area. However, mid level lapse rates
look rather poor tonight. Based on this, will nudge up the PoPs a
bit for later tonight, but keep them in the chance category.

No real issues with the GFS MOS lows tonight, based off of low level
thicknesses.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 237 PM EDT Mon Jun 11 2018

Model data suggest upper ridge will retrograde some back into the
Plains during this period, as a short wave trough moves through the
Great Lakes around Wednesday, and into New England be Thursday.

Cold front associated with the Great Lakes trough is expected to
move across the local area Tuesday night into Wednesday morning,
exiting the southeast zones around midday Wednesday. Will keep PoPs
in the forecast for Tuesday and Tuesday night, and over the
southeast zones Wednesday morning to cover the frontal passage.

Operational and ensembles in agreement on generally dry weather by
Wednesday night and Thursday, as weak surface high pressure moves
in, resulting in more stable air mass.

Progged low level thicknesses suggest the GFS MOS temperature
guidance for the next couple of days look reasonable at this time,
except for Wednesday night, where the lows look a little cool. Will
bump the guidance lows up about a category in that period.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 154 PM EDT Mon Jun 11 2018

ECMWF continues to show strong ridging building across the Great
Lakes and Ohio Valley through this period. Any upper forcing
support should remain well north of central Indiana. This will
result in only daytime heating and lower levels boundaries to
drive precip chances. Forecast builder suggests slight or low
chance pops at many times through the period...however confidence
in this is low without any upper support and ridging in place.

Overall, given the set-up, confidence is very low for specific
shower or thunderstorm chances during this time.

By Sunday and Monday...very warm and humid gulf air will be
arriving. Here we trended daily highs at or slightly above the
forecast builder blend.

&&

.AVIATION (Discussion for the 120000Z TAF Issuance)...
Issued at 703 PM EDT Mon Jun 11 2018

A period of MVFR ceilings is expected at KLAF overnight, otherwise
VFR conditions are expected (outside of convection).

Most MVFR ceilings have moved out of the area, so expect VFR
ceilings to rule this evening. Overnight a period of MVFR ceilings
looks likely at KLAF.

Some scattered convection across central Illinois at the moment will
move southeast and could potentially impact all sites but KLAF early
this evening. Handled these with VCTS or VCSH.

Confidence for coverage and timing of convection overnight into
Tuesday remains low. Put in a period of VCTS overnight for potential
nocturnal development, then PROB30s on Tuesday for additional
development. Will try to amend and provide better timing if trends
become clearer.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...50
Hazardous weather outlook, Jun 11, 4:29 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
429 PM EDT Mon Jun 11 2018

INZ021-028>031-035>049-051>057-060>065-067>072-121000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
429 PM EDT Mon Jun 11 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight. Severe
storms are not expected at this time, however some storms may
contain gusty winds and heavy rainfall, which may lead to localized
flooding.

Hazards: Cloud to ground lightning, gusty winds, and heavy rainfall
which may result in reduced visibility and localized flooding.

Timing: Thunderstorm activity possible at any time through tonight,
but the best threat appears to be after 1000 PM EDT.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight. Somewhat better upper support may arrive by
the late evening hours, which may serve to enhance thunderstorm
development later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible Tuesday into early
Wednesday, and around Thursday night into Friday. Isolated severe
storms are possible on Tuesday, especially south of a Terre Haute to
Greensburg line.

Heat index values may exceed 95 degrees Sunday afternoon.

Discussion: A front lingering over Indiana will cause the potential
for thunderstorm activity through Wednesday. Additional thunderstorm
activity is possible from Thursday night into Friday. Hot
temperatures may spread into the area by the second half of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Severe storm spotter activation is not anticipated through tonight.

Severe storm spotters are encouraged to monitor future weather
statements regarding the severe threat on Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:31 PM EDTFlash Flood WatchINDBrown, Clay, Daviess, Greene, Jackson, Knox and 8 more16 hr
Jun 11, 10:42 PM EDTAreal Flood WarningINDKnox3 hr
Jun 11, 10:58 PM EDTSpecial Weather StatementINDGreene32 min
Jun 11, 11:15 PM EDTFlash Flood WarningINDKnox9 hr
Jun 12, 7:47 AM EDTFlash Flood WarningINDKnox6 hr
Jun 12, 3:45 PM EDTFlash Flood WatchINDDaviess, Greene, Jackson, Jennings, Knox, Lawrence and 2 more10 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.